North Carolina, 2023Rip Current in North Carolina, July 31, 2023
July 31, 2023 · NWS ILM · 1 event in 1 county or zone
Moderate rip current activity and a weekend crowd led to several rescues at Carolina Beach.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moderate rip current activity and a weekend crowd led to several rescues at Carolina Beach.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 31, 5:58 AM EST, 3 hours 2 minutes earlier.
Area forecast discussion, Jul 31, 5:58 AM EST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
658 AM EDT Mon Jul 31 2023
.SYNOPSIS...
A weak cold front continues its slow trek southward today with
a couple weak waves of low pressure keeping it near northeast
South Carolina. Cooler and drier high pressure will build in
Tuesday through Wednesday. A cold front approaching from the
northwest later in the week will likely bring a return to
unsettled weather.
&&
.UPDATE...
Morning POPs have been adjusted lower across both land and
marine ILM CWA areas. Will continue to see convection ramp back
up by midday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Sfc cold front having dropped to the forecast area of Southeast
NC and Northeast SC early this morning...will continue to slowly
sink further southward as the longwave upper trof
expands/amplifies across the East Coast. Successive mid-level
s/w trofs rotating thru this l/w upper trof will help drive the
cold front further south and away from the FA this period. The
longwave trof axis will line up along or just east of the the
U.S. East Coast by the end of this period. This will result in
flow becoming more Northwesterly overhead and allowing sfc high
pressure from the north to begin ridging to the FA by the end of
this period. Look for best POPs this morning thru midday with an
overall diminishing trend of pcpn potential this aftn and
evening. Temps today will be limited somewhat by clouds and pcpn
but should see widespread 85-90 degrees which is at or just
below normal. Tonights lows in the upper 60s to lower 70s which
is just about normal.
&&
.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
Tuesday will feature another sea breeze with mid-level energy
embedded in the NW flow aloft triggering isolated to widely
scattered showers and thunderstorms. Severe weather is not
anticipated, and the convection is expected to wind down through
the evening hours as drier air moves in from the NW. Temps near
normal for early August under partly cloudy skies...highs in
the upr 80s to around 90, with lows Tuesday night in the mid/upr
60s.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Long term period starts off Wednesday with a dry day over the
entire CWA for a change. This due to sfc high pressure ridging
in from the NE and a fairly dry column. Trend then for the
remainder of the week will be towards higher rain chances as the
high pushes further offshore and low-level flow veers to the
SE/S, coinciding with a noticeable increase in moisture
profiles. PoPs will remain in the chance range as timing the
shortwaves aloft is difficult this far out in time, but an
increase to likely PoPs for some period(s) is possible as the
week progresses. Temps max out in the mid/upr 80s Wednesday
through Friday, then up to the low 90s over the weekend.
&&
.AVIATION /12Z MONDAY THROUGH FRIDAY/...
Inland terminals for the most part will be subject to MVFR/IFR
early this morning, either from low stratus or fog. May see a
dry spell across all terminals for a few hrs this morning,
however with the cold front still in the area, slowly sinking
south, and continued s/w energy aloft moving overhead, have
indicated possible convection for midday thru this aftn across
all terminals with either VCTS or a Prob30 group (9 hr rule)
identifying this potential. Activity should suppress east and
south of NE SC and SE NC by this evening and have indicated dry
conditions and raised ceilings. Towards daybreak Tue, could see
MVFR/IFR conditions emerge due to fog and/or low stratus. Winds
generally NE- SE dependent how close to the cold front the
terminal resides. Otherwise, look for all terminals to generally
become NE-ENE tonight as sfc high begins it's descent
southward.
Extended Outlook... Generally VFR to dominate the extended.
Exception is for periodic MVFR possible in fog early Tue
morning. Dry and modest high pressure to dominate through the
mid to late work-week period with only isolated convection at
best.
&&
.MARINE...
Through Tonight...
With the sfc cold front more or less overhead this morning, look
for an array of wind directions across the area waters at the
start of today. Speeds generally 10 kt or less given the weak
gradient on either side of the front. In addition, the weak
waves of low pressure moving along the front will also play
havoc with wind directions this morning. By this afternoon and
especially tonight, winds across all waters will become ENE-E
continuing around 10 kt. Convection coverage will peak this
morning into this aftn with activity staying closer to the
front as it sinks further south and away from the area waters.
Sig. seas generally 2 to 3 ft with 4 footers possible north of
Cape Fear as Easterly wind driven waves further aid.
Tuesday through Friday...
Fairly benign marine conditions expected Tuesday through Friday
as sfc high pressure positioned off to the NE midweek shifts
farther offshore towards the end of the week. As such, NE/E
winds Tuesday and Wednesday will gradually veer to the SE by
Thursday, with speeds steady at 10-15 kt. Seas 2-4 ft, which
includes a weak 9-11 sec ESE swell component that may increase
in height late in the week.
&&
.TIDES/COASTAL FLOODING...
Minor coastal flooding possible along the Lower Cape Fear
River(LCFR) during successive evening high tides thru atleast
the mid-week period. Especially since it broke the 5.5 ft MLLW
threshold during Sun evening's high tide.
This also holds true for the immediate coast of both Southeast
NC and Northeast SC with latest predictions indicating just
above minor flood thresholds possible.
At this point, bought on the LCFR reaching minor coastal flood
thresholds for the next several days. However, am hesitant with
the immediate coast surpassing minor coastal flood thresholds
this evening given latest predictions only just reaching their
respective thresholds.
ie. Johnny Mercer Pier predicted at 6.0 ft MLLW, which is the
minor coastal flood threshold.
ie. Springmaid Pier predicted at 7.0 ft MLLW which is its
threshold.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.
&&
SYNOPSIS...DCH
UPDATE...
NEAR TERM...DCH
SHORT TERM...MAS
LONG TERM...MAS
AVIATION...DCH
MARINE...DCH/MAS
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jul 31, 3:14 AM EST, 5 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
414 AM EDT Mon Jul 31 2023
NCZ106-108-110-SCZ054-056-010815-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
414 AM EDT Mon Jul 31 2023
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Today and tonight.
Locally heavy rainfall from slow moving or training of showers and
thunderstorms could produce localized flooding and ponding of water
across low lying and poorly drained areas.
Minor coastal flooding is possible during this early evening high
tide.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Minor coastal flooding is possible during the evening high tides
through at least mid week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ107-010815-
Inland New Hanover-
414 AM EDT Mon Jul 31 2023
This Hazardous Weather Outlook is for southeast North Carolina.
.DAY ONE...Today and tonight.
Locally heavy rainfall from slow moving or training of showers and
thunderstorms could produce localized flooding and ponding of water
across low lying and poorly drained areas.
Minor coastal flooding may occur along the banks of the Lower Cape
Fear River from Wilmington southward during this evening's high tide
cycle.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Minor coastal flooding may occur along the banks of the Lower Cape
Fear River from Wilmington southward during each evening's high
tide through mid week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-055-058-059-010815-
Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Inland Georgetown-
Central Horry-Northern Horry-
414 AM EDT Mon Jul 31 2023
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Today and tonight.
Locally heavy rainfall from slow moving or training of showers and
thunderstorms could produce localized flooding and ponding of water
across low lying and poorly drained areas.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
AMZ250-252-254-256-010815-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
414 AM EDT Mon Jul 31 2023
This Hazardous Weather Outlook is for the adjacent Coastal Waters.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
dch
In the hours before
Local storm report, Jul 31, 3:30 AM EST, 5 hours 30 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington NC
430 AM EDT Mon Jul 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 AM Flash Flood 1 NNW Whiteville 34.34N 78.71W
07/31/2023 Columbus NC 911 Call Center
High water closed the intersection of Washington St and
JK Powell Blvd
&&
Event Number ILM2300113
MASLocal storm report, Jul 31, 3:34 AM EST, 5 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington NC
434 AM EDT Mon Jul 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 AM Flash Flood 6 SSE Whiteville 34.24N 78.68W
07/31/2023 Columbus NC 911 Call Center
High water closed the intersection of Rt 130 and Gores
Trailer Rd
&&
Event Number ILM2300114
MASLocal storm report, Jul 31, 3:35 AM EST, 5 hours 25 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington NC
435 AM EDT Mon Jul 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 AM Rain Columbus Cty Arpt 34.27N 78.71W
07/31/2023 M5.97 inch Columbus NC AWOS
Rainfall measured from 10pm Sun Jul 30 thru 4am Mon Jul
31.
&&
Event Number ILM2300115
dchLocal storm report, Jul 31, 4:12 AM EST, 4 hours 48 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Wilmington NC
512 AM EDT Mon Jul 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 AM Rain Columbus Cty Arpt 34.27N 78.71W
07/31/2023 M3.45 inch Columbus NC AWOS
Rainfall measured from 10pm Sun Jul 30 thru 4am Mon Jul
31.
&&
Corrected event
Event Number ILM2300115
dchRip Current, Coastal New Hanover
- When
- July 31, 9:00 AM EST to 3:10 PM EST
- Where
- Coastal New Hanover forecast zone
- Reported by
- Lifeguard
- Coordinates
- 34.181, -77.866 (the zone’s center; the record gives no point)
Carolina Beach Ocean Rescue reported 17 rip current rescues.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Washington, July 31, 2023$1.7 million · 1 event
- Lightning Strike in South Carolina, July 31, 2023$1.0 million · 1 event
- Hail and Damaging Winds in North Dakota, July 31, 2023$675,000 · 1.5 in hail · 4 events
- Hail and Lightning Strike in Arizona, July 31, 2023$600,000 · 1 in hail · 2 events
- Wildfire in Colorado, July 31, 2023$500,000 · 1 event
- Tornado and Flash Flooding in Colorado, July 31, 2023$310,000 · 1.25 in hail · 10 events
- Flood and Damaging Winds in Florida, July 31, 2023$240,000 · 50 kt wind · 4 events
- Damaging Winds in Louisiana, July 31, 20231 injured · $57,000 · 50 kt wind · 11 events
- Excessive Heat in Louisiana, July 31, 202336 events
- Damaging Winds in North Carolina, July 31, 2023$30,000 · 50 kt wind · 5 events
- Excessive Heat in Texas, July 31, 202321 events
- Heat in Oklahoma, July 31, 202320 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106097.